Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 1, 2019, 9:55 PM MDT for Lea County, New Mexico; Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2019, 9:55 PM MDT (03:55 UTC)
- Expired
- Oct 2, 2019, 1:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
151
WGUS54 KMAF 020355
FFWMAF
NMC025-TXC165-020700-
/O.NEW.KMAF.FF.W.0032.191002T0355Z-191002T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1055 PM CDT Tue Oct 1 2019
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Central Lea County in southeastern New Mexico...
Northwestern Gaines County in western Texas...
* Until 200 AM CDT/100 AM MDT/.
* At 1054 PM CDT/954 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Hobbs, Lovington, Nadine, Monument, Humble City, Eunice Airport,
Knowles, Lea County Regional Airport, Oil Center, Industrial
Airpark and Higginbotham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3296 10306 3296 10292 3262 10289 3218 10371
3295 10371 3310 10307
$$
491 follow-up statement
664
WGUS74 KMAF 020541
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1241 AM CDT Wed Oct 2 2019
NMC025-TXC165-020700-
/O.CON.KMAF.FF.W.0032.000000T0000Z-191002T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-Gaines TX-
1241 AM CDT Wed Oct 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT/100 AM
MDT/ FOR CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES...
At 1240 AM CDT/1140 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to one inch of rain
has fallen during the past hour.
Some locations that will experience flooding include...
Hobbs, Lovington, Nadine, Monument, Humble City, Eunice Airport,
Knowles, Lea County Regional Airport, Oil Center, Industrial Airpark
and Higginbotham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3296 10306 3296 10292 3262 10289 3218 10371
3295 10371 3310 10307
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 5:13 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Oct 1, 5:13 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Tue Oct 1 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
SHRA/TSRA have been slowly increasing in coverage between CNM and
PEQ as they track ne toward the HOB area. Looking farther to the
sw there is a stringer of SHRA/TSRA sw of Van Horn. High
resolution models have a pretty good handle on current radar and
as such we see the potential for storms, especially HOB/CNM
through at least 08Z, and we have included TEMPO TSRA groups
there. Elsewhere MVFR CIGS will have chance to come into
MAF/INK/PEQ/FST around 08Z-11Z. SHRA/TSRA activity is expected to
decrease Wed during the day, but chances increase overnight.
&&
.PREV DISCUSSION... /issued 242 PM CDT Tue Oct 1 2019/
DISCUSSION...
There is a lull in convection currently with only a few storms on
radar. However more will develop later today into tonight,
perhaps a little farther east than was seen yesterday with more of
the southeastern New Mexico plains getting rainfall and less in
the Guadalupe Mountains. That will help out flooding in the
arroyos and low water crossings of northwestern Eddy County but
could cause flooding within the city limits of places like
Carlsbad and Hobbs. A Flash Flood Watch remains in effect. The
rain is expected to briefly diminish Wednesday before picking back
up again Wednesday night into Thursday. Not only will flash
flooding be a concern, but river flooding on the Pecos River and
Rio Grande will occur as well.
A cold front will move into the area Thursday and likely stall in
northern Permian Basin. The NAM is most aggressive pushing it
south and bringing in cold air but it is definitely an outlier.
There may be a strong temperature gradient across the front making
temps hard to forecast so have opted to keep I-20 and south warm,
decreasing more gradually to the north until confidence increases
in the location of the front. An upper trough swings across the
northern states Friday and westerly flow will finally push the
moisture east of the area ending the rain threat.
The weekend will be pleasant for this time of year until a
building western U.S. ridge finally brings the season's first
strong cold front. ECMWF guidance actually shows MAF dropping into
the 40s by Tuesday morning which will be quite a shock from recent
low temperatures, though certainly not unusual for this time of
year. Will not go quite that low though the cold air has been
building to our north and the ECMWF may be right.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 90 68 87 / 10 10 20 30
Carlsbad 69 86 68 85 / 70 40 60 60
Dryden 74 93 72 92 / 10 10 10 10
Fort Stockton 71 89 68 88 / 30 30 30 20
Guadalupe Pass 63 80 63 80 / 70 40 60 70
Hobbs 69 85 67 82 / 70 40 50 60
Marfa 64 84 61 83 / 60 50 50 30
Midland Intl Airport 74 90 69 89 / 20 10 30 30
Odessa 74 90 69 89 / 30 20 30 30
Wink 73 91 70 90 / 60 20 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Wednesday morning for Eastern
Culberson County-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54
Corridor.
&&Hazardous weather outlook, Oct 1, 12:51 PM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 151 PM CDT Tue Oct 1 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 151 PM CDT Tue Oct 1 2019 /1251 PM MDT Tue Oct 1 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today and tonight. Any storms that do develop may be accompanied by frequent lightning, small hail, gusty winds, and heavy rainfall. Heavy rain associated with thunderstorms may also result in flash flooding. A Flash Flood Watch is in effect until 6 AM MDT Wednesday for Southeast New Mexico and most of Culberson County. River rises and possible flooding are also anticipated on the Rio Grande and Pecos River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday River rises and possible flooding are anticipated on the Rio Grande and Pecos River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Oct 1, 5:23 PM MDT, 4 hours 32 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 523 PM MDT Tue Oct 1 2019 NMZ028-034-020015- Southern Lea County NM-Eddy County Plains NM- 523 PM MDT Tue Oct 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 615 PM MDT... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Red Bluff Reservoir, or 25 miles west of Jal, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Eddy and southwestern Lea Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3202 10356 3208 10376 3248 10365 3239 10335 TIME...MOT...LOC 2322Z 199DEG 19KT 3212 10363 27
Special weather statement, Oct 1, 5:26 PM MDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 526 PM MDT Tue Oct 1 2019 NMZ028-033-020015- Eddy County Plains NM-Central Lea County NM- 526 PM MDT Tue Oct 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 615 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm east of Malaga, or 20 miles southeast of Carlsbad, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Halfway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3210 10389 3214 10409 3263 10401 3257 10370 TIME...MOT...LOC 2325Z 193DEG 26KT 3220 10397 27
Special weather statement, Oct 1, 5:34 PM MDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
634 PM CDT Tue Oct 1 2019
NMZ028-TXZ273-020000-
Eddy County Plains NM-Eastern Culberson County TX-
634 PM CDT Tue Oct 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 700 PM CDT/600 PM
MDT/...
At 632 PM CDT/532 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles west of Red Bluff Reservoir, or 34 miles east
of Pine Springs along Ranch Road 625, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Eddy,
northwestern Reeves and northeastern Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3213 10427 3202 10398 3200 10399 3200 10402
3195 10403 3176 10416 3183 10436
TIME...MOT...LOC 2332Z 202DEG 16KT 3187 10423
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 6:27 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Oct 1, 6:38 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Oct 1, 8:46 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 1, 9:30 PM MDT | Areal Flood Advisory | MAF | Lea | 4 hr |
| Oct 2, 3:59 PM MDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 3 hr |
| Oct 2, 4:06 PM MDT | Special Weather Statement | MAF | Pecos | 39 min |
| Oct 2, 5:31 PM MDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.